Saturday, May 15, 2010

New Treatment

aInfantile Spasms are a form of epilepsy that does not respond to typical anti-seizure medications. Myra had already tried three medications before we realized these were spasms. There are currently only two proven treatments to stop IS; ACTH and Vigabatrin. Due to the side effects of vision loss with Vigabatrin and Myra's cortical visual impairment, we didn't want to potentially damage her vision further.

So, Wednesday Myra was admitted into the hospital so that I could learn how to give the ACTH injections and go through a handful of preliminary tests. She had a EKG done on her heart (all normal), an 4hr video EEG (still showing only modified hypsarrithmia), basic blood work, and a swallow study. Dr. Anxiety earned his name this week after Myra passed the swallow study with flying colors. He kept telling us that children with Myra's history (or children with cerebral palsy) often do not eat orally and he expected her to have problems with aspiration and solid food intake. I did not have any concerns and put off the testing even though he wanted it done within a month of seeing him. He was wrong and Mama was right. Mamas are almost always right, aren't we? =) So, nursing can continue with no concerns of pneumonia while Myra is on ACTH, yah!

Well, Myra has received 4 injections so far and she is already responding to treatment! After the first dose her spasms went from 100-150 in a cluster to under 100. After 2 doses they were under 50. After 3 they were under 30. And today I haven't seen her do them more than 15x in a cluster! We are so thankful things are changing so quickly and praise God that He is using this medication to begin to heal Myra of this seizure disorder. We are continuing to pray these spasms stop completely and the hypsarrythmia is discontinued for good after this 3 month treatment.

In the mean time, we have some side effects we are praying are minimal during these next weeks. She has been slightly more irritable here and there, but nothing unbearable. But, I have been told to look for high blood pressure, developing diabetes, electrolyte imbalances, extreme irritability, high risk for infection due to immune suppression, and massive weight gain that is only temporary. There is a 4% mortality rate when using this drug. But, God is capable of protecting her from these side effects and I feel a peace that He is going to.

I had a really rough day on Tuesday when I was originally supposed to go into the hospital, questioning whether to start this treatment or not. I went back and forth all day long, almost hourly, trying to decided between two worse-case scenarios: blindness (Vigabatrin) and death (ACTH). It sounds extreme, but it is an awful decision to have to choose between two medications that are both going to possibly be harmful to your baby in some way. You would never choose to hurt your child, and to be put into a situation to have to choose is agonizing. But, I decided that God knew this would be a decision we would have to make and He would help direct us. The more I thought about His ability to protect her, the more I didn't feel the weight of the decision. The more I didn't think about it as blindness vs. death. The more I started to feel peace that this medication would be one more step toward the healing we feel God is doing in Myra's life, and not life-threatening to her. So, I do feel peace about starting to give her ACTH. I still get this ill feeling in the pit of my stomach about 10 minutes after giving her an injection and tears still fill my eyes, but I don't fear for her life. I will do my part in the steps toward healing, but I will leave the end result up to God.

I have been away for 6 days of the last two weeks, so my house and kids are starting to show it. It's been another rough few weeks for us, but we've had a lot of support and help from friends and our church. We are very blessed with the friends we have. And we are thankful for all those lifting our family up in prayer during their own quiet times with God. He is faithful to hear us and respond. And He is responding. Your prayers are effective, so thank you so very much!


Anonymous said...

New information on vigabatrin showed that damage to the retina can be prevented by checking taurine blood levels and avaoiding exposure to light. Furthermore, VRG could be useful even if administered during a short period of 6 to 12 mo.

Lisa said...

I actually said "Yeah!" out loud when you said that ACTH is already working. I have heard of this drug helping stop seizures in other kiddos, which is encouraging. Choosing between these two drugs isn't a choice any parent should have to make and I know it couldn't have been easy. I'll keep Myra (and you) in my prayers! ((HUGS!)) Oh and "yay!" for getting to continue nursing! :)